A recent study has suggested a link between certain kinds of contraceptive and depression. Should we be worried about the side effects of these very common medicines?
Depression is a serious mental disorder marked by continuous poor mood for more than a few weeks. As with other mental health conditions it is a major concern for students, with more than 80% of Southampton students saying they have been affected by a mental health issue.
Hormonal contraception is a group of treatments which use chemical messengers (hormones) normally made by the women’s body to coordinate reproduction. Taking these hormones allows women to reduce their risk of unwanted pregnancy.
A Danish study on more than 1 million women has suggested a link between hormonal contraception and depression. This has caused some concern that the pill is causing depression.
I asked David Baldwin, Professor of Psychiatry at the University of Southampton for an expert opinion on this. He replied:
“… it’s worth considering whether other forms of contraception would also show the same association. What this study shows is that women who are prescribed an oral contraceptive are also more likely to be prescribed an antidepressant. It could be that woman who use other forms of contraception are even more likely to be prescribed an antidepressant.”
It is worth noting that the Danish study did not show that hormonal contraception causes depression, and that further study is needed so that women need to be able to make informed choices.
These choices will not be easy because on the one hand we have the terrible consequences of unplanned pregnancy (which can be damaging to both mother and child). But on the other, adverse drug reactions are nothing new.
Therefore the medical community should be on the look-out for potential problems with treatments. For this I think the authors of the Danish study should be applauded.
Decisions about people’s health are always a balance of risks. Many decisions people make have side effects or unintended consequences, but these can sometimes be outweighed by the benefits. It can be very difficult to make decisions involving risk because people can be more worried by relatively unlikely (but better reported) effects of one decision than the more likely effects of another.
If you are affected by any of the issues raised by this article, speak to your GP.
Study on 1m women suggesting link between hormonal contraception and depression
Students and mental health issues https://www.wessexscene.co.uk/features/2016/07/01/81-of-southampton-students-have-been-affected-by-a-mental-health-problem/
Information on the pill http://www.nhs.uk/conditions/contraception-guide/pages/combined-contraceptive-pill.aspx
Use of contraception by university aged women http://www.fpa.org.uk/factsheets/contraception-patterns-use#VmCn
Effect of unplanned pregnancy http://www.sciencedirect.com/science/article/pii/S0010782408004575